Washington, 2015

Heavy Snow and Winter Weather in Washington, January 15 to 16, 2015

January 15 to 16, 2015 · NWS OTX · 33 events in 10 counties and zones

An occluded front passage brought moderate to heavy snow for much of the northern half of Eastern Washington Thursday night into Friday morning of January 15th and 16th.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An occluded front passage brought moderate to heavy snow for much of the northern half of Eastern Washington Thursday night into Friday morning of January 15th and 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 2:49 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 15, 2:49 PM PST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
249 PM PST THU JAN 15 2015

.SYNOPSIS...
A wet and relatively mild weather pattern will arrive by this
evening and Friday, with mountain snow and valley rain or snow.
Pockets of sleet and freezing rain will also be possible. A
wetter and warmer storm system will arrive late Saturday and
persist through Sunday delivering another round of valley rain and
mountain snow. This second system will likely produce locally
heavy snow over the higher mountains. Quieter and drier weather is
expected to return for next week.

&&

.DISCUSSION...

Tonight and Fri: The fcst is still on track to produce significant
snow accumulations for town in and near the Cascades, and all
zones bordering the BC border beginning this evening and lasting
through Fri. We're already seeing this quick-moving short-wave
trough just off the Pac Nw coast, and winds across Ern Wa and N
Idaho have backed to southerly in response. And with the deepest
cold air dammed against the Cascades already, the backing flow
will not only help to keep this cold dome in place, but will also
aid in isentropic ascent over the boundary. One of the most
difficult issues will be how quickly the vertical profile
saturates as the front moves inland. Current obs overall are
colder than what model guidance has, and with a deep dry lyr above
the sfc inversion, it may take a few hours the saturate. When it
does, nearly all soundings show the vertical temp profile below
freezing likely due to wet bulb cooling. That said we lowered snow
levels a bit most zones and even added some light accumulations
for the Spokane area. An even a more tricky issue will be the
surge of strong 850mb winds of 35-50kt overtaking the Palouse and
Columbia Basin beginning this evening. Pattern recognition in this
scenario solidly favors a rapid increase in snow levels first for
Spokane, then north into NE Wa and the N Idaho Panhandle. We
expect the initial pcpn to begin as snow for spokane (or a
rain/snow mix), then make that quick transition later this
evening. The northern zones will take longer to change over...
hence the snow advisory. This warm/windy surge will also help to
increase the threat of sleet and freezing rain across the Columbia
Basin and E slopes of the Cascades. Heavy ice accumulations are
not expected. For Fri, post-frontal westerly winds will put the
Cntrl Idaho Panhandle in a heavy snow threat as the unstable upper
vort max and trough translate through the area quickly. Gusty
winds are likely once the pcpn changes to rain tonight. bz

Friday Night through early Sat Morning: Upper level ridge
temporarily moves in between the two storm systems Friday night.
Models showing some decent drying, and have decreased cloud cover.
Have also lowered temperatures a few degrees across the east
slopes of the Cascades and into the Okanogan Valley, Wenatchee
area, Waterville Plateau and Moses Lake area where am a little
more confident in skies briefly clearing some. The best chance of
snow showers will be in the evening as storm #1 exits the area and
the ridge builds in. This will be confined to the crest of the
Cascades and the northern ID Panhandle...mainly in the mountains.

Saturday through Sunday: Storm #2 moves in Saturday and Sunday.
Precipitable water values moving in from the Pacific still look
pretty impressive, higher than what we will see with storm #1.
However there are a few differences and changes from yesterdays
forecast. The models seem to be slowing down the timing just a bit
and show the first big swath of precip further south that what was
previously shown. Also, temperatures do not look to get as warm as
what models were showing yesterday for Sunday. So, changes made to
the forecast are as follows: Decreased chance of precip across
eastern WA and north ID for late Sat morning into the early
afternoon. Have also decreased the amount of liquid precipitation
locations will see through the afternoon and evening hours. It
doesn't look like the heavier precip amounts get here until the
overnight hours Sat night and early Sunday morning. The models
also show quick drying behind this system with little to no precip
by Sunday afternoon across central WA. Have decreased chance of
precip to match this idea.

Timing: Things have slowed down a bit. It looks like the Cascades
could start to see precip by Sat morning, but it takes a bit
longer to get across the rest of the state. Eastern WA could start
to see precip by mid to late afternoon. The heaviest precip will
occur during the overnight hours and into Sunday morning.

Snow levels: They start out low, about 2000 feet Sat morning and
then will be rising through the day and even during the overnight
hours as warmer southerly flow pushes into the area. By Sunday
morning snow levels in the north will be about 2500 ft with snow
levels in the south 6000+ ft.

Precip Type: This is slightly tricky. With the decreased cloud
cover Fri night temps could lower further than what was
anticipated, which also means a colder start Saturday and slower
warm up to above freezing temperatures. Expect most of the precip
to start off as snow Sat morning in the Cascades. However have
added a slight chance of freezing rain for the Wenatchee Valley
and up to the Leavenworth area for Sat morning before they warm
up. The NAM is showing a warm tongue over them with cooler
surface temps. Otherwise generally areas south of Highway 2 will
start as rain or a wet rain/snow mix and then transition to rain
by the evening. Further north they could light snow during the
evening hours, but then transition to rain during the
overnight/early Sunday morning hours.

Snow Amounts: Valley snow amounts will be light. Locations south
of Highway 2 will see little if any snow accumulation, and if they
do accumulate, it will quickly melt as rain falls on the snow
overnight. Valleys to the north across northeast WA and north ID
will be much of the same, a little more accumulation, but it will
melt. The only places where some valleys could see decent (more
than 1 inch) of snow would be the valleys of Okanogan and Ferry
counties. The Okanogan Valley, Omak, Oroville, will prob not see
snow, but the higher benches around them could see an inch or two.
According to the current forecast it looks like the valley winner
locations for snow will be Republic and locations up the Methow
Valley. The mountains will see some snow. Cascades look to be 6-12
inches. North ID 4-8 inches. Some mountainous locations may see
locally higher amounts...

Impacts: The main impacts will be across the higher elevation
roads and mountain passes. /Nisbet

Sunday night through Thursday...Almost a flat zonal flow atop very
weak low amplitude longwave ridge in place over the region with
axis placement straddling between Eastern Washington and North
Idaho initially Sunday night. Moisture tap and upper level jet
associated with the weekend winter storm system exits to the
south/southeast Sunday evening. The forecast area remains on the
north side of the jet stream and under the influence of somewhat
cold conditionally unstable airmass into Tuesday and minor
disturbances moving through the flow could produce convective snow
showers with the best bet of them hitting mountains if they do
indeed form so pops show an orographic tendency with generally
light amounts given the rather fast flow aloft which would keep
the showers moving briskly to the east/southeast. By late Tuesday
night number of East Pacific storm systems have pumped up a narrow
ridge off the coast and this ridge makes the flow more northwest
over the forecast area and the cool conditionally unstable air
moves away to the east. This dry northwest flow allows for further
decreased pops of a dry forecast Tuesday night on into early
Thursday. Both ECMWF and GFS hint at wrapped up occluded frontal
zone flattening out the ridge and spreading light precipitation
through but this looks more like a day 8 issue right now. The
progressive nature of most of this time interval allows forecast
temperatures to remain on the warm side of climo for the most
part. /Pelatti

&&

.AVIATION...
00Z TAFS: Stratus and fog is being overrun with higher level
clouds associated with approaching storm system to bring a wintry
mix of precipitation to the aviation area over the next 24 hours.
Precipitation falling through the low clouds and fog should help
to raise it and improve visibility at times, otherwise later on
between 6Z and 18Z some of the snow in the initial wintry mix may
lower visibility at times. Most valley locations, with the
exception of some of the northern valleys, should change over to
moderate rain through a good portion of Friday but there may be an
interval where some freezing rain occurs. Additionally late
tonight and early Friday morning low level wind shear may occur
due to the prevailing surface winds veering with height. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  39  27  36  35  41 / 100 100   0  40 100  90
Coeur d'Alene  32  39  30  36  36  41 / 100 100  10  30 100 100
Pullman        36  42  31  38  38  46 /  80 100   0  50 100  90
Lewiston       38  48  35  42  42  50 /  60  80   0  40  90  80
Colville       31  37  25  35  32  38 / 100  80   0  20  90  80
Sandpoint      31  37  31  35  33  39 / 100 100  30  20 100 100
Kellogg        32  37  29  34  34  39 /  80 100  50  20 100 100
Moses Lake     32  45  29  38  34  45 / 100  10   0  60  90  60
Wenatchee      31  42  28  35  34  40 / 100  20   0  70 100  70
Omak           30  38  24  35  33  39 / 100  20   0  50  80  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 3 PM PST
     Friday for Northern Panhandle.

WA...Winter Weather Advisory from 7 PM this evening to 3 PM PST
     Friday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory until 7 AM PST Friday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jan 15, 6:18 AM PST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
618 AM PST THU JAN 15 2015

IDZ001-004-WAZ037-038-042-043-161430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
618 AM PST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

IT IS A NEAR CERTAINTY THAT THE NEXT ORGANIZED WINTER STORM
SYSTEM WILL PASS THROUGH THE REGION TONIGHT AND FRIDAY. THIS
STORM WILL LIKELY BRING MODERATE SNOW ACCUMULATIONS TO THE VALLEYS
OF NORTH WASHINGTON AND NORTH IDAHO. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL OCCUR IN THE MOUNTAINS ABOVE 4000 FEET
ELEVATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONFIDENCE IS HIGH THAT A SECOND STORM SYSTEM WILL PASS THROUGH
THE REGION LATE SATURDAY INTO SUNDAY BRINGING MORE MODERATE AND
LOCALLY HEAVY MOUNTAIN SNOW ACCUMULATIONS. THE PRECIPITATION IN
THE VALLEYS WITH THIS STORM WILL PROBABLY BE MOSTLY RAIN WITH SOME
LOCAL LIGHT SNOW ACCUMULATIONS. TRAVEL ACROSS MOUNTAIN PASSES WILL
BE DIFFICULT DURING THIS STORM.

IDZ002-003-026-027-WAZ031>033-035-036-161430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
618 AM PST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-041-044-161430-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
618 AM PST THU JAN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL SPREAD PRECIPITATION OVER THE REGION BEGINNINGEARLY
THIS EVENING. PRECIPITATION WILL LIKELY BEGIN AS LIGHT SNOW AND
CHANGE OVER TO RAIN IN THE LOWER ELEVATIONS AT WENATCHEE AND MOSES
LAKE WITH THE POSSIBILITY OF LIGHT FREEZING RAIN DURING THIS
TRANSITION PERIOD. PRECIPITATION WILL PROBABLY REMAIN AS SNOW OVER
THE WATERVILLE PLATEAU WITH MODERATE ACCUMULATIONS POSSIBLE BY THE
TIME THE STORM MOVES OUT OF THE REGION FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS HIGH CONFIDENCE THAT ANOTHER STORM SYSTEM WILL ARRIVE ON
SATURDAY AFTERNOON AND LINGER THROUGH SUNDAY. THIS STORM SYSTEM
WILL BRING LIGHT SNOW INITIALLY BEFORE CHANGING TO RAIN IN THE
LOWER ELEVATIONS OF WENATCHEE AND MOSES LAKE. HIGHER BENCHES AND
PLATEAUS AROUND THE REGION MAY RECEIVE LIGHT TO MODERATE
ACCUMULATIONS OF SNOW FROM THIS STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter weather, 6 heavy snow, 2 astronomical low tide. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 7 inches of snow at Stehekin, WA.

Astronomical Low Tide, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHs reported 3 inches of snow 7 miles north northwest of Winthrop, WA.

Winter Weather, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A spotter reported 2.8 inches of snow 5 miles south of Wenatchee, WA.

Winter Weather, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 3.5 inches of snow 12 miles north of Leavenworth, WA.

Winter Weather, Okanogan Valley

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Social Media
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A Facebook post noted 3 inches of snow at Tonasket, WA.

Winter Weather, Okanogan Valley

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Social Media
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A Facebook post noted 2 inches of snow at Brewster, WA.

Winter Weather, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

A Facebook post noted 6 inches of snow in Leavenworth, WA.

Astronomical Low Tide, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Social Media
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A Facebook post noted 2 inches of snow in Wenatchee, WA.

Heavy Snow, Washington Palouse

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A COOP observer reported 4 inches of snow at Waterville, WA.

Winter Weather, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 3.2 inches of snow 1 mile northwest of Plain, WA.

Winter Weather, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A spotter reported 3.5 inches of snow 2 miles east of East Wenatchee, WA.

Winter Weather, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A spotter reported 1.8 inches of snow 2 miles south southeast of East Wenatchee, WA.

Winter Weather, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 3 inches of snow 4 miles west northwest of Winthrop, WA.

Winter Weather, Okanogan Valley

When
January 15, 6:00 PM PST to January 16, 4:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 2.2 inches of snow in Omak, WA.

Winter Weather, Moses Lake Area

When
January 15, 6:00 PM PST to January 16, 4:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A spotter reported 2.5 inches of snow 2 miles east southeast of Winchester, WA.

Winter Weather, Okanogan Highlands

When
January 15, 9:00 PM PST to January 16, 6:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Amateur Radio
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Amateur radio reported 3.4 inches of snow at Boyds, WA.

Winter Weather, Northeast Mountains

When
January 15, 9:00 PM PST to January 16, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 3.7 inches of snow at Metaline Falls, WA.

Winter Weather, Northeast Mountains

When
January 15, 9:00 PM PST to January 16, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 3.4 inches of snow 10 miles northwest of Kettle Falls, WA.

Heavy Snow, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
NWS Employee
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A NWS employee reported 4.5 inches of snow 3 miles southwest of Clayton, WA.

Winter Weather, Spokane Area

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter reported 2.1 inches of snow 4 miles north northwest of Spokane, WA.

Winter Weather, Spokane Area

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter reported 3.3 inches of snow 2 miles west southwest of Suncrest, WA.

Winter Weather, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP Observer reported 2.7 inches of snow at Northport, WA.

Winter Weather, Spokane Area

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An NWS employee reported 2.2 inches of snow in Spokane, WA.

Winter Weather, Upper Columbia Basin

When
January 15, 10:00 PM PST to January 16, 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Social Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A Facebook post noted 2 inches of snow at Grand Coulee, WA.

Winter Weather, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A Facebook post noted 3 inches of snow in Newport, WA.

Winter Weather, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Mt Spokane ski area reported 7 inches of new snow over the past 24 hours. The ski area is 10 miles north of Newman Lake, WA.

Heavy Snow, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 4.5 inches of snow 2 miles west southwest of Deer Park, WA.

Heavy Snow, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 4 inches of snow 3 miles north of Loon Lake, WA at 2500 feet elevation.

Heavy Snow, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Amateur Radio
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Amateur Radio reported 5.5 inches of snow at Springdale, WA.

Winter Weather, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Amateur Radio
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Amateur radio reported 3.5 inches of snow at Ione, WA.

Winter Weather, Spokane Area

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter reported 3.3 inches of snow 15 miles northwest of Spokane, WA.

Heavy Snow, Northeast Mountains

When
January 15, 10:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP observer reported 4.2 inches of snow at Boundary Dam, WA.

Winter Weather, Northeast Blue Mountains

When
January 15, 11:00 PM PST to January 16, 7:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
COOP Observer
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A COOP observer reported 3 inches of snow at Fields Spring State Park, WA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548567, 548570, 548572, 548573, 548574, 548575, 548579, 548581, 548586, 548611, 548614, 548615, 548618, 548578, 548646, 548605, 548613, 548617, 548566, 548568, 548569, 548571, 548576, 548577, 548580, 548583, 548590, 548593, 548607, 548608, 548620, 548623, 548619.